HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Back Problems (http://www.healthboards.com/boards/back-problems/)
-   -   tens unit (http://www.healthboards.com/boards/back-problems/17312-tens-unit.html)

COTTONKANDY 02-15-2003 10:13 AM

tens unit
 
hello everyone. has anyone tried the tens unit for the pain? the dr. has me doing it, and at first it worked, and now, it just irritates me. i take ultram for the pain, but it's getting where it doesn't work either, and she does'nt like to give me any thing stronger. i am so tired of being in pain. doc says i have arthritis in my lumbar. whatever that means. all i know is that it hurts to sit, stand , walk, and lay. does anyone else have this and if so, can you please tell me if there's something i can do. there has to be something wrong there for the arthritis to set in. is there some kind of surgery i can have to get rid of the pain. or should i find a new dr.? please email me with any suggestions.

successtory 02-15-2003 11:02 AM

Hi cottonkandy and welcome :wave:

Does the pain go all the way down to the top of your foot or to the outside of your foot. I understand the pain being constant. But I know when I was at my bad point getting worse, I knew that sitting and driving were the ABSOLUTE worst! It was painful/uncomfortable to stand and walk and laydown...but there was a definite difference of which caused the most pain.

As for the TENS unit. It sounds as if you are using the TENS before you have even had an MRI. You need to STOP using the TENS right away. It is ONLY to be used as a recovery tool...if you are using it while injured, you are going to experience more and greater pain (which I take it is happening now). I think you should get a 2nd opinion....because if your doctor is prescribing the TENS unit while you are still in such pain (and muscle spasms too?)...that is WRONG. The TENS does NOT alleviate pain. There are 2 things it DOES do. (1) It can take your pain messages and scatter them so you don't get the entire (pain) message and (2) It helps to stimulate the muscles there so your back does not fatique so quickly. That is what I use mine for.

I have an Empi TENS set at "rate" 40 (NOT PPR-Preprogrammed Regimens). I use the dual wires (4 pads) above and below my surgery area. Slot one has a steadier 'beat' or rhythm to it while slot 2 has a more percussion feel to it. I put the percussion (slot 2) on my bum (right above where the sciatic nerve and piriformis muscle meet) and the Slot 1 goes above my surgery sight. If I reverse them I feel a sharp electrical pain.

There is a knob in the front that has the following letters associated to different settings...C - B - R - M. Constant - Burst - Rhythmic (or Modulated) - and Multi-Modulated (random rhythms). My TENS is always set on C when I first turn on the unit (so I can determine how high a setting I need) then I switch it to B. I do this because if I leave the setting at 'C', it almost feels like your skin is burning after a few minutes. Keeping it on B allows you to use the TENS much longer. You should also be using an icepack when you use the TENS (or at least have one available). It IS electricity and CAN create heat on the surface of your skin. Since my pain comes mostly when I sit...I ONLY use it while sitting. It feels like my skin heats up when I use it while standing and/or walking (since that is the least of my pains).

You should feel relief IMMEDIATELY when using the TENS, so if you are feeling only pain....you must stop. Unfortunately, when the currents stop....it doesn't "stick with you", they have to be charging you to feel the relief (so it's not like ice or heat...when it is removed, you can still feel the effects)--not with the TENS.

Arthritis in your back. Heavens. Almost all of us have either arthritis and/or DDD (Degenerative Disk Disease). All human bodies go through the aging process and part of that process is DDD as we get older. By the time we are 60...it is a commonality. The difference here is the gel-like substance inside the nucleus of your disk has a caustic substance to it. If it leaks out, it can irritate and inflame the nerves in that area. When we are 60 (give or take)...there is no more gel-like substance (hence we shrink-or aren't as tall as we used to be), so even though a person has DDD, there is nothing to irritate the nerves--so "most" aged persons do not have pain (they are just getting shorter). :)

I think your symptoms sound like a problem with your L4/L5 and/or your L5/S1 (knowing how far down the pain goes through your leg is key)--it can help you identify which disk is the problem. An MRI would be a GOOD thing for to do as soon as possible, as pain going down the leg means your sciatic nerve may be impinged. Your sciatic nerve becomes your spinal chord, which is why doctors (usually) tend to sit up and pay attention when the pain is in your legs & feet.

Do you have problems twisting (from the hips)? If so, the piriformis muscle could be aggravated (causing pressure on the sciatic nerve)--the piriformis runs horizontal across the top of your butt...the sciatic goes from toes to nose (so-to-speak)--it just changes it's name at an intersection. If you keep your feet planted and gently turn your hips right, then left--if this does not generate your pain...you are OK. If it does...you are not starting to pinpoint your problem. Talk to your doctor...or rather, talk to a new doctor. Ask around (friends, family, work, etc.)... I have YET to be able to go outside my house and not run into someone who has or has had back problems. It is amazing, and really scary.

I hope this information helps...let us know if you have further questions. More information would be helpful in helping you too.....arthritis doesn't say diddly. Good luck to you.

Have you had an MRI? Can you tell us what your doctor h

------------------
successtory
Oct 2000: Repetitive Stress Injury-Inverted Hernia
Feb 2001: MRI. Shows only slight bulge at L4-L5
Dec 2001: Discogram/CT scan shows Inverted Hernia at L5-S1. L4-L5 & L5-S1 ruptured in all 4 quadrants. Unable to walk.
Feb 2002: IDET, Nucleoplasty, Intra-Discal Injections
Sept 2002: Rated in the top 10% for successful patients. Retraining for new career.

Mary Anne9998 02-15-2003 01:10 PM

I was prescribed the TENS unit five years ago when first diagnosed. And it worked for a time, but after several months, it started being irritating when used. I even stopped using it for a year and tried it one day and it actually hurt more than helped. And it isn't a cure, just as everything else, only temporary. I know when my Mom was dying, I had it one and set it to a very low number just to be able to stand by the bed, and wouldn't have otherwise been able to stand there for the hours I did. So if it hurts to use it then stop!

COTTONKANDY 02-15-2003 05:37 PM

Thanks for all the replies, I havn't tried the one pills. I was planing on it, but at the gnc store, their very expensive, and I always forget when I'm at Walmart. I've never heard of ginger before, that's news to me. I can't take any kind of anti-inflamatory pills, cause I have an ulcer. as for the mri, Doc hasn't said anything about going and having one done. She says just to keep moving, which if you have a family, who gets to sit around anyway? I am going to check into getting a second opinion. The pain goes into both my hips and down both my legs to my knees. There's so much more I can tell you, but it hurts to bad to sit here and type this. Thanks again, I'll be sure to get those pills. If I sound rude, please excuse me, I'm having a really bad day. Kandy


All times are GMT -7. The time now is 08:13 AM.